Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 110, NWS Wichita, KS

June 16, 1997Harper County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 16, 1997, 4:46 PM CDT for Harper County, Sumner County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 1997, 4:46 PM CDT (21:46 UTC)
Expired
Jun 16, 1997, 5:50 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Harper County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 3:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 9.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 1997-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 1997-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 162147 RRA
SVRICT
KSC077-191-162250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
446 PM CDT MON JUN 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN HARPER COUNTY - SOUTH CENTRAL KANSAS
  WESTERN SUMNER COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 550 PM CDT
 
* SOME TOWNS AFFECTED
    ARGONIA
    MILAN
    DANVILLE

* AT 445 PM RADAR INDICATED A SEVERE THUNDERSTORM NEAR ARGONIA OR
  28 MILES SOUTHW EST OF WICHITA MOVING NORTH AT 10 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


RUNYAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:20 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 16, 3:20 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT MON JUN 16 1997

...SHORT TERM...
FEW TSRA/SHRA BEGINNING DEVELOP OVER NW OKLA WITH MORE EXTENSIVE AREA
FARTHER W IN SW KS OK/TX PANHANDLES CLOSER TO UPPER LOW. LATEST LOOK AT
ADAP REVEALS LIS NR MINUS 6 ACROSS SC KS AS HIGHER DPS HAVE LINGERED
DESPITE CONTINUED NRLY FLOW. MODELS ALL BRING UPPER LOW ACROSS OKLA
OVERNIGHT WITH MID-LEVEL COOLING NOTED OVER SRN THIRD OF KS. FEEL
HEAVIEST RAIN WILL REMAIN S OF KS/OK BORDER CLOSER TO LOW LEVEL
BOUNDARIES AND UPPER LOW TRACK...BUT ENOUGH INSTABILITY TO JUSTIFY
CHANCE POPS SC/SE OVERNIGHT. PER COORD WITH SPC A FEW PULSE SVR
POSSIBLE ESPECIALLY SC THIS EVENING. WILL LIKELY LEAVE POPS OUT OF CE
KS...THOUGH WILL TAKE A LAST LOOK AT RADAR BEFORE ZONE ISSUANCE TIME AS
FAILY EXTENSIVE CU FIELD SEEN ON SATELLITE. WENT NEAR MOS FOR LOWS.

PETERSEN

...LONG TERM...
UPR LOW TO CONTINUE ITS TREK EWD THROUGH THE REMAINDER OF THE FCST PD
WITH ALL THREE MDLS IN GENERAL AGREEMENT ON THIS.  AS IT DOES SO...NW
FLOW SHOULD DEVELOP ACROSS STATE WITH RIDGE BUILDING IN ESPECIALLY IN
EXTENDED PDS.  WL KEEP LINGERING POPS IN SERN ZNS TMRW FOR MAINLY THE
MORNING HOURS WITH GENERALLY PC ELSEWHERE.  REMAINDER OF PD SHOULD BE
DRY AS MAIN JET STAYS TO THE NORTH.  PREFER WARMER FWC TEMPS AND
WED FOR MOST ZNS.

URBAN

RSL 058/085 060/090     162-0
SLN 060/085 060/089     162-0
ICT 064/083 061/089 064 16410
HUT 062/083 060/089     16310
CNU 064/079 061/086     1643-

In the hours before

Special weather statement, Jun 16, 3:10 PM CDT, 1 hour 36 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-170600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
310 PM CDT MON JUN 16 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL     SUMNER   CHASE
HARPER      LINCOLN     RICE        SALINE      BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN       ELK         LABETTE     NEOSHO      WOODSON
CHAUTAUQUA  GREENWOOD   MONTGOMERY  WILSON

SYNOPSIS:

MOIST AND UNSTABLE AIR REMAINS ACROSS THE CENTRAL PLAINS THIS
AFTERNOON.  THERE IS A CHANCE FOR THUNDERSTORM DEVELOPMENT MAINLY
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING AND EARLY
TONIGHT.  SOME OF THESE STORMS WILL LIKELY BECOME SEVERE AND PRODUCE
LARGE HAIL AND GUSTY WINDS.

SPOTTER ACTIVATION IS LIKELY THROUGH THE EARLY NIGHTTIME HOURS.

URBAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 10:14 PM CDTSevere Thunderstorm WarningICTReno61 min
Jun 15, 10:21 PM CDTSevere Thunderstorm WarningICTKingman59 min
Jun 15, 10:51 PM CDTSevere Thunderstorm WarningICTSedgwick59 min
Jun 15, 11:04 PM CDTSevere Thunderstorm WarningICTChase61 min
Jun 15, 11:48 PM CDTFlash Flood WarningICTMarion4 hr
Jun 16, 12:08 AM CDTSevere Thunderstorm WarningICTCowley62 min
Jun 16, 12:17 AM CDTFlash Flood WarningICTChase4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.